Aa
Aa
A
A
A
Close
Avatar universal

Tuckamore

Hi again! Not sure you remember me but i read you are or have been on Fentanyl patch. I tried them a while back for my cronic back pain. Does it take a long time for them to work?. The first week i slept 14-16 hours a day is that normal?. I was at one time on MS Contin and was pretty out of it for about a week. Somehow i never got over that with the Fentanyl so i did not take it after that first week. I guess i'm asking if i need to stay with it a little longer?. The problem i'm having is i went off Suboxone because my PM doc told me it will take care of your pain wich Suboxone is not designed for. Went back to my normal doc and he gave me the Vicoprofen i used to be on 7.5/200mg 3 tabs a day. I'm thinking when i was on suboxone it kicked my tolerance up so the Vicoprofen dont work very good right now. Any input on this i would really appreciate it. Thanks, f1swede
4 Responses
Sort by: Helpful Oldest Newest
547368 tn?1440541785
Hello Again Swede,

Yes I remember your post. You ask some good questions. I took Fentanyl for a very short time but after 9 days when they tried to increase it to an effective dose I developed allergic type symptoms. I have been concerned with the delivery of the medication and the past recalls. But please understand this is my personal opinion and nothing make it right. It's just my opinion. I also took Morphine but it simply was not effective for my pain. Mollyrae has been on the patch for some time. I do know that it has to be increased periodically, as most opiates.

Actually the symptoms you describe sounds as though you started on too high of a dose. Often we need to begin on a low dose (lower than we know will be effective) and gradually work our way up to a therapeutic level. It takes our system a certain amount of time to adjust to the opiates. Everyone is different. But the side effects that you described will go away or greatly reduce in time. How much time is strictly up to your system.

And you may very well be correct that the suboxone "kicked" up your tolerance. Have you considered a discussion with your physician regarding methadone. It has one of the fewest side effects of all opiates. It has gotten some bad press but much of it was due to improper use of the medication. And more and more physicians appear to be prescribing it as the drug of choice for CP Suffers.

There are many choices. My biggest suggestion is to start small and move up if required. Let me know how you are doing and please as always, Take Care, Tuck
Helpful - 0
Avatar universal
I was on the patch for a little over a year, and you do have to work up with them.  they are 80 times stronger than morphine.  Everyone is different but I was on a fairly high dose of oxycodone before I started the patch and I started at 50mcg, then  moved to 75 in a month then to 100 the next month.  But yes they will make you dizzy and very tired until u get used to them.  Be careful and plan to stay with them, as they are horrible to get off of.
Helpful - 0
549511 tn?1271775930
I dont have patches but i know a few that do and it releases into your system at different rates as the dosages are all different maabe its a bit strong for you.If you slept a lot that will make for the nights that you havent,you must have needed it.I cant have patches I ahve a skin allergy and I itch sooo bad.LOL
Helpful - 0
535089 tn?1400673519
Hi:
With all medications and especially opiates, it takes the body time to adjust. Fentanyl is an extremely strong narcotic...one if the strongest on the market today. It is going to take considerable time for you to adjust to the high dose your body is getting. With that said...It is going to take you about 4wks. for your body to adjust to the med.

The sleepiness, nausea, sweats or other sides you might have will pass and your body will become "comfortable" to the Fentanyl.

Also, with the Fentanyl, it does not have to be increased as often as many other opiates. You and the Doctor will have to find the right dose  and that will take increases in the first 6 months or so, But after that, when your pain is at a better level will you have found the right dose.

I can't tell ppl this enough that you should stick with it. Give the Fentanyl  chance to work...If you are seriously concerned with how your body is reacting to the Fentanyl then I would really urge you to talk with your Doctor who can really put your worries to ease. He is the best one to tell you whether the drug is the right one for you.

Take care and good luck,
Mollyrae
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches